Herpes gladiatorum is a skin infection that is common in wrestlers.
What is the cause?
Herpes gladiatorum is caused by the herpes simplex virus, the same virus that causes cold sores. Fluid in the blisters contains live virus. The virus can easily spread from one person to another by direct skin contact, such as between wrestlers.
Once you are infected, the virus keeps living in your body even after the sores are gone.
What are the symptoms?
The first outbreak of herpes usually causes the most severe symptoms. Symptoms may include:
Fever (usually only with the first outbreak)
Swollen glands (enlarged lymph nodes)
Numbness, tingling, itching, or burning on one area of your skin
A group of clear, fluid-filled blisters that may be painful.
Over the next few days, the blisters break and fluid drains out. This fluid is very contagious. Once you are infected, the virus keeps living in your body after the sores are gone. You can spread the virus to others even when you donâ€™t have sores or other symptoms.
How is it diagnosed?
Your healthcare provider will ask about your symptoms and medical history and examine you. Fluid from the blisters may be tested in the lab to check for virus.
How is it treated?
Your healthcare provider may prescribe antiviral medicine. One form of the medicine is put on the skin. You may also need to take antiviral medicine by mouth to keep the blisters from coming back.
If you are a wrestler and have had this infection, you may be given medicine to prevent outbreaks during wrestling season. Itâ€™s important to not have skin contact with any uninfected person while you have blisters.
How can I take care of myself?
Follow the full course of treatment prescribed by your healthcare provider.
Take nonprescription pain medicine, such as acetaminophen, ibuprofen, or naproxen. Read the label and take as directed. Unless recommended by your healthcare provider, you should not take these medicines for more than 10 days.
Nonsteroidal anti-inflammatory medicines (NSAIDs), such as ibuprofen, naproxen, and aspirin, may cause stomach bleeding and other problems. These risks increase with age.
Acetaminophen may cause liver damage or other problems. Unless recommended by your provider, don’t take more than 3000 milligrams (mg) in 24 hours. To make sure you donâ€™t take too much, check other medicines you take to see if they also contain acetaminophen. Ask your provider if you need to avoid drinking alcohol while taking this medicine.
Cover the blisters with a bandage. You can also cover the bandage with clothing to keep the virus from spreading. The fluid in the blisters can spread the infection if it touches other parts of your body or other people.
Ask your provider:
How and when you will hear your test results
How long it will take to recover
If there are activities you should avoid and when you can return to your normal activities
How to take care of yourself at home
What symptoms or problems you should watch for and what to do if you have them
Make sure you know when you should come back for a checkup. Keep all appointments for provider visits or tests.
How can I help prevent a herpes skin infection?
It is important for you to watch for any rashes so you don’t spread them to others. Be sure to shower as soon as possible after a workout or practice. It is also important to routinely clean and disinfect wrestling mats and towels.
Developed by RelayHealth.
Adult Advisor 2015.1 published by RelayHealth. Last modified: 2014-12-08 Last reviewed: 2014-12-08
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.